Alert archive / California / Wind Advisories in 2018

Wind Advisory 25, NWS Medford, OR

July 4, 2018Siskiyou County, California

NWS Medford, OR issued this wind advisory at Jul 4, 2018, 2:00 PM PDT for Siskiyou County, California. It took effect at Jul 5, 2018, 12:00 PM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 2018, 2:00 PM PDT (21:00 UTC)
In effect from
Jul 5, 2018, 12:00 PM PDT
Expired
Jul 5, 2018, 11:00 PM PDT
In force
11 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1968 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS76 KMFR 042100
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
200 PM PDT Wed Jul 4 2018


CAZ081-051200-
/O.NEW.KMFR.WI.Y.0025.180705T1900Z-180706T0600Z/
/O.CON.KMFR.WI.Y.0024.000000T0000Z-180705T0600Z/
Central Siskiyou County-
Including the city of Weed
200 PM PDT Wed Jul 4 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 11 PM PDT THURSDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from noon to 11 PM PDT Thursday. 

* Winds...South 25 to 35 mph with gusts to 45 mph.

* Timing...Through this evening and again Thursday afternoon and
  evening. The strongest winds are expected in the late afternoon
  and evening today and Thursday. 

* Locations include...Interstate 5 south of Grenada and Weed.

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
2 follow-up statements
452 
WWUS76 KMFR 050905
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
205 AM PDT Thu Jul 5 2018

CAZ081-052115-
/O.CON.KMFR.WI.Y.0025.180705T1900Z-180706T0600Z/
Central Siskiyou County-
Including the city of Weed
205 AM PDT Thu Jul 5 2018

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 11 PM PDT
THIS EVENING...

* Winds...South 25 to 35 mph with gusts to 45 mph.

* Timing...this afternoon and evening. The strongest winds are
  expected between 3 PM PDT this afternoon and 8 PM PDT this
  evening. 

* Locations include...Interstate 5 south of Grenada and Weed.

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
808 
WWUS76 KMFR 052020
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
120 PM PDT Thu Jul 5 2018


CAZ081-060600-
/O.CON.KMFR.WI.Y.0025.000000T0000Z-180706T0600Z/
Central Siskiyou County-
Including the city of Weed
120 PM PDT Thu Jul 5 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* Winds...South 25 to 35 mph with gusts to 45 mph.

* Timing...Now into this evening. The strongest winds are 
  expected between 3 PM PDT this afternoon and 8 PM PDT this 
  evening. 

* Locations include...Interstate 5 south of Grenada and Weed.

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Petrucelli

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jul 4, 1:59 PM PDT, 1 minute earlier.

Area forecast discussion, Jul 4, 1:59 PM PDT, 1 minute before
Area Forecast Discussion
National Weather Service Medford OR
159 PM PDT Wed Jul 4 2018

.SHORT TERM...An upper low will remain offshore tonight and on
Thursday while an upper ridge centered to the east will gradually
strengthen. This will bring dry and warm conditions to inland
areas with cool and cloudy conditions along the coast. The high
clouds over inland areas are expected to decrease late this
evening into tonight as the upper ridge strengthens.

Strong and gusty south winds will continue in the Shasta Valley
this afternoon into this evening. Also expect gusty south to
southwest winds east of the Cascades through this evening with
gusts to around 25 to 35 mph. Winds are expected to peak late this
afternoon and early this evening. Dry humidities in the teens are
likely with these winds. This will create enhanced fire danger,
especially in the Shasta Valley where winds will be strongest. A
wind advisory and red flag warning are in effect for the Shasta
Valley area through this evening. Please see the NPWMFR and RFWMFR
for details. Dry humidities and some breezy west to northwest
winds are also likely in the western inland areas including
portions of Josephine, Jackson and eastern Douglas counties late
this afternoon and early this evening. Meanwhile, along the coast,
expect continued cool and cloudy conditions today. The coastal
stratus continues to affect some areas this afternoon and expect
these low clouds and patchy fog to increase along the coast and
into coastal valleys by late this evening into tonight.

Thursday, expect another day of warm and dry conditions inland
and cool and cloudy conditions along the coast. With the low
remaining off the coast, inland areas will see gusty south to
southwest winds again in the Shasta Valley and east of the
Cascades. This combined with dry humidities in the afternoon and
evening will bring another day of enhanced fire danger. Please see
the RFWMFR and NPWMFR for details on the winds and fire danger.

On Friday,  expect some moisture to move into southeast portions
of the CWA from the southwest as the upper low shifts
northeastward and moves inland as a trough over western
Washington. This moisture will bring mid to high clouds into the
area, especially east of the Cascades. There is a also slight
chance for a shower or two, mainly over eastern Lake County on Friday
afternoon. Stability parameters still indicate stable or only
marginally unstable conditions on Friday for east side areas and
model soundings indicate a dry subcloud layer with elevated cloud
bases. Given the stability, do not expect any thunderstorms to
develop. Will continue to monitor model forecasts for this period
though. Additionally, on Friday expect another day of gusty south
to southwest winds, especially east of the Cascades and in the
Shasta Valley.

.LONG TERM...Saturday through Wednesday...Expect winds to be
lower on Saturday behind the upper trough. On Sunday, the area
will see a slight warming trend as a ridge build inland. This
ridge is short-lived though as another trough is forecast to
approach the Pacific Northwest coast Sunday night and move inland
over Washington and northwest Oregon on Monday. Tuesday through
Wednesday, models indicate that a stronger ridge may build inland
from the west and bring hot and dry weather to inland areas and
gusty winds along the coast, over the coastal mountains, and
across the coastal waters.

&&

.AVIATION...For the 04/18Z TAFs...MVFR/IFR ceilings will continue
through the morning along the coast, but should lift by afternoon to
VFR ceilings. Low clouds and patchy fog is likely to return late
this evening and tonight. Elsewhere, expect VFR conditions
throughout the TAF period. Gusty south winds will develop in the
afternoon in the Shasta Valley and east of the Cascades. -BPN/SK

&&

.MARINE...Updated 130 PM PDT Wednesday 04 July 2018...Light west
winds and relatively calm seas are expected this afternoon, with
winds turning south by this evening due to offshore low pressure.
South winds at 10 to 15 kt and relatively calm seas will continue
through Friday night for most of the waters. However, a period of
gusty winds and elevated seas are possible Thursday night and Friday
closer to the offshore low, beyond 40 NM from shore. Northerly winds
will return this weekend, with gales possible by the middle of next
week. SK/BPN

&&

.FIRE WEATHER...Updated 145 PM PDT Wednesday, 4 July 2018...Critical
fire weather is expected in the Shasta Valley of northern California
as strong south winds increases this afternoon. Models have been
very consistent with the idea of gusty to strong south winds this
afternoon through Friday with gust potential up to 45 mph and
humidity values 10 to 15 percent. A Red Flag Warning is in effect
for this. It's worth mentioning (given typical fireworks displays
this evening) that other areas will be very dry on this afternoon
and evening too, with humidity in the teens in valleys from
basically Interstate 5 eastward (and Western Siskiyou County).

On Thursday the south flow increases further over the east side, and
a Fire Weather Warning has been issued for the Shasta Valley
(FWZ281), portions of Modoc County(FWZ285), and portions of the East
Side(FWZ624).

Friday will be windy again east of the Cascades, and the winds and
humidities come close to, but are not expected to reach criteria
over the east side. However, we will continue to monitor and update
if need as we approach this time frame. Winds diminish across the
forecast area on Saturday as the upper trough moves inland and upper
ridging begins to build into the forecast area. There will also be
marginal instability over the far east side Friday, but with
extensive expected cloud cover we do not expect that it will warm up
enough for thunderstorm development.

Confidence continues to rise for a period of hotter temperatures
next week with continued dry conditions. The operational models and
the GFS ensemble members all show a ridge shifting westward into our
forecast area. This means a thermal trough and gusty north winds and
potentially lowering humidity could return as early as Monday to
coastal areas, including the Lobster Creek wildfire. -Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 1 PM to 8 PM PDT Thursday for ORZ624.

CA...Red Flag Warning from 1 PM to 8 PM PDT Thursday for CAZ281.
     Red Flag Warning from 1 PM to 8 PM PDT Thursday for CAZ281.
     Wind Advisory until 11 PM PDT this evening for CAZ081.
     Wind Advisory from noon to 11 PM PDT Thursday for CAZ081.
     Red Flag Warning from 1 PM to 8 PM PDT Thursday for CAZ285.
Pacific Coastal Waters...None.

CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:24 PM PDTRed Flag WarningMFRModoc, Siskiyou30 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.